Alert archive / California / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at May 31, 2023, 4:09 PM PDT for Alpine County, Mono County, California; Douglas County, Nevada. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2023, 4:09 PM PDT (23:09 UTC)
- Expired
- May 31, 2023, 6:00 PM PDT
- In force
- 111 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Alpine County, CA, Mono County, CA, Douglas County, NV
The radar
The Reno radar (KRGX), 114 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 11.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
596
WGUS55 KREV 312309
FFWREV
CAC003-051-NVC005-010100-
/O.NEW.KREV.FF.W.0005.230531T2309Z-230601T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Reno NV
409 PM PDT Wed May 31 2023
The National Weather Service in Reno has issued a
* Flash Flood Warning for...
Alpine County in northern California...
Northern Mono County in northern California...
Douglas County in western Nevada...
* Until 600 PM PDT.
* At 409 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1 inch of rain
has fallen. Flash flooding is ongoing or expected to begin shortly.
Excessive rainfall over the burn scar will result in debris flow
moving through the eastern portion of the Tamarack Burn Scar. The
debris flow can consist of rock, mud, vegetation and other loose
materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Topaz Lake, Holbrook Junction, Double Spring, US-395 north of
Topaz Lake to Carter Springs, Topaz Lake Campground and Monitor
Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Flash Flood Warning for a recent burn area means that flooding
and/or debris flows are imminent or occurring. Residents living in
or immediately downstream should take immediate precautions to
protect life. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3879 11966 3881 11963 3880 11959 3881 11953
3876 11952 3871 11944 3868 11949 3867 11953
3869 11957 3866 11960 3867 11964 3869 11964
3871 11965 3876 11968
FLASH FLOOD...RADAR INDICATED
$$
CJ1 follow-up statement
760
WGUS75 KREV 010051
FFSREV
Flash Flood Statement
National Weather Service Reno NV
551 PM PDT Wed May 31 2023
CAC003-051-NVC005-010101-
/O.EXP.KREV.FF.W.0005.000000T0000Z-230601T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Alpine CA-Mono CA-Douglas NV-
551 PM PDT Wed May 31 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 6 PM PDT THIS EVENING FOR
ALPINE, NORTHERN MONO AND DOUGLAS COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3879 11966 3881 11963 3880 11959 3881 11953
3876 11952 3871 11944 3868 11949 3867 11953
3869 11957 3866 11960 3867 11964 3869 11964
3871 11965 3876 11968
$$
CJWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at May 31, 1:57 PM PDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 31, 1:57 PM PDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Reno NV 157 PM PDT Wed May 31 2023 .SYNOPSIS... Isolated to scattered showers and thunderstorms anticipated today and Thursday, followed by lesser storm chances Friday into the weekend. Temperatures will warm to slightly above average this weekend, exacerbating snowmelt rates. Unsettled weather is favored to return to the region next week. && .DISCUSSION... Latest radar observations reveal a few thunderstorms have formed in the last few hours in Mono and N Washoe counties, providing a couple strikes of lightning. Meanwhile, an expansive cumulus field is apparent from NE CA into Washoe county per visible satellite. Elsewhere, cumulus continues to bubble along the regional higher terrain. The 18Z REV sounding depicts an unstable profile with a residual capping inversion near 700 mb. Additionally, a dry layer beneath 500 mb is noted in the sounding, which coupled with the low-level inversion, is likely preventing local convection to mature due to entrainment. Ongoing surface heating and resultant updrafts will soon overcome these limiting factors, though suggests storm initiation will be slightly delayed. Still, isolated to scattered showers and thunderstorms will develop in the next several hours, the strongest of which will be capable of strong outflow gusts, small hail, and cloud-to-ground lightning. Fortunately, storm motions will a bit more swift today and will preclude a greater flash flood risk, but brief heavy downpours and localized flash flooding remain possible today. Flash flooding is a particular concern in/below burn scars and/or where prolonged storm training occurs. Convective activity will continue into the evening before diminishing with a few rain showers lingering post-sunset. The near-term synoptic pattern will feature an upper compact cyclone slowly evolving from southern California to the Four Corners region within the next 24 hours. Meanwhile, a subtle shortwave trough will deepen as it approaches the West Coast before residing over the Oregon/N California/SW Idaho vicinity through early Friday. Attendant west to southwesterly flow aloft will develop across the region early Thursday, slightly displacing rich moisture further east towards the Basin and Range. The introduction of drier air aloft will likely limit storm coverage Thursday, especially for the western periphery of the region where moisture is depleted. With that being said, the aforementioned shortwave will allow upper divergence and subsequent large scale ascent to overspread portions of the region while also providing a bit stronger bulk shear. The overlap of most favorable upper dynamics and convective initiation may be enough to sustain a couple stronger thunderstorms Thursday afternoon, although coverage will be much more isolated compared to previous days. Showers and thunderstorms will begin early Thursday afternoon before activity tapers off shortly after sunset. The shortwave perturbation will lift north of the state Friday, allowing for a transient ridge to build overhead and stick around into the weekend. Chances for showers and storms will be largely diminished for this period as a result, with blended guidance suggesting only a 10-20% chance of storms. Widespread warming will accompany the high pressure aloft as temperatures warm a few degrees each day this weekend. This may reinvigorate snowmelt rates and increase flooding potential. Fortunately, ensembles favor cooler weather for next week, but also signal a return of unsettled, stormy weather that we've grown accustomed to as of late. -Salas && .AVIATION... Another active thunderstorm day today, however, there will be lesser coverage as compared to yesterday. There's a 30% chance for a storm to form at or in the vicinity of KTRK/KTVL/KRNO/KCXP/KMEV with a 60% chance around KMMH through 03z this evening. Scattered showers and storms will linger for areas east of a Yerington- Pyramid Lake line through ~06z. Greatest storm risk will be localized heavy rainfall bringing low ceilings and visibility in addition to terrain obscuration. Storms may also produce gusty and erratic outflow winds up to 45 kts, small hail and plentiful lightning. Storm chances decrease on Thursday to 15-25%, mainly focused in NE CA and western Nevada east of Highway 395, with a 10-15% chance Friday and Saturday, mainly focused in the Sierra. The only other item of note is a 80% chance for fog development at KTRK 11z-15z each night/early morning. -Dawn && .HYDROLOGY... While the overall flash flood risk this afternoon is lower compared to the previous two days, isolated locations could see short bursts of heavy rain from any storms that do develop. Burn scars, steep canyons, and smaller streams in the Sierra and far western Nevada are among those areas most vulnerable to flash flooding. Little change is expected with the current river stages for the next few days, as moderate flooding continues along the East Fork and mainstem Walker River, with elevated flows and minor flooding for other portions of the Walker River system. This will likely be a long-duration concern as we continue to melt the record snowpack, so be sure to heed river safety any advice from local officials. The other mainstem river to watch will be the Humboldt River as elevated flows continue to slowly move downstream, with the latest forecast at Imlay approaching minor flood stage by the weekend. MJD/Dawn && .REV Watches/Warnings/Advisories... NV...None. CA...None. &&
In the hours before
Special weather statement, May 31, 12:39 PM PDT, 3 hours 30 minutes before
Special Weather Statement National Weather Service RENO NV 1239 PM PDT Wed May 31 2023 CAZ070>073-NVZ001>005-010600- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 1239 PM PDT Wed May 31 2023 ...Scattered Showers and Thunderstorms This Afternoon and Evening... * Scattered showers and thunderstorms are expected again today areawide, with a few locations possibly recieving heavy rainfall. * Hazards include possible localized flash flooding, strong wind gusts to 50 mph, small hail, and frequent lightning. Any storms that form over area lakes could produce unsafe and choppy lake conditions. * If you are outdoors today, keep your eyes on the sky. Head indoors if you hear thunder. If you can hear thunder, you are close enough to be struck by lightning. If you encounter flooded roads, do not drive your vehicle through them. http://weather.gov/reno
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 5:29 PM PDT | Dust Storm Advisory | REV | Churchill | 61 min |
| May 31, 2:22 PM PDT | Areal Flood Advisory | REV | Churchill | 113 min |
| May 31, 3:20 PM PDT | Areal Flood Advisory | REV | Pershing, Washoe | 3 hr |
| May 31, 3:51 PM PDT | Dust Storm Advisory | REV | Churchill, Douglas, Lyon, Mineral | 54 min |
Nearby
Flash Flood Warnings in California, 2023Flash Flood Warnings in Nevada, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.